Alert archive / Texas / Tornado Warnings in 2006

Tornado Warning 11, NWS San Angelo, TX

May 2, 2006Coke County, Nolan County, Texas

NWS San Angelo, TX issued this tornado warning at May 2, 2006, 7:04 PM CDT for Coke County, Nolan County, Texas. It was in force for 26 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 2, 2006, 7:04 PM CDT (00:04 UTC)
Expired
May 2, 2006, 7:30 PM CDT
In force
26 min
Issued by
NWS San Angelo, TX
Area
Counties, with a storm outline in the text

Counties Coke County, TX, Nolan County, TX

The radar

The San Angelo radar (KSJT), 84 km from the middle of the area, began a volume at 00:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 2, 7:09 PM CDTTORNADO2 W Blackwell, TXBRIEF TOUCHDOWN
May 2, 7:30 PM CDTHAIL 13 N Blackwell, TX

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this tornado warning; the first came 5 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 2, 2:39 PM CDTTornado WatchSPC8 hr

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 0.1 hours before the alert went out and 159 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2006-05-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2006-05-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 64 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3282 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
64 m²/s²
0-3 km storm-relative helicity
112 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS54 KSJT 030004
TORSJT
TXC081-353-030030-
/O.NEW.KSJT.TO.W.0011.060503T0004Z-060503T0030Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE SAN ANGELO TX
704 PM CDT TUE MAY 2 2006

THE NATIONAL WEATHER SERVICE IN SAN ANGELO HAS ISSUED A

* TORNADO WARNING FOR...
  SOUTHERN NOLAN COUNTY IN WEST CENTRAL TEXAS
  NORTH CENTRAL COKE COUNTY IN WEST CENTRAL TEXAS

* UNTIL 730 PM CDT

* AT 700 PM CDT...A STORM SPOTTER INDICATED A TORNADO 18 MILES WEST 
OF BLACKWELL...MOVING EAST AT 15 MPH.

* THE TORNADO WILL REMAIN OVER MAINLY RURAL AREAS OF...
  NORTHERN COKE AND SOUTHERN NOLAN COUNTIES.

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. IF NO
BASEMENT IS AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE
BUILDING IN AN INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. IF IN
MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A SUBSTANTIAL
SHELTER.

LAT...LON 3220 10067 3202 10068 3198 10030 3221 10029

$$
1 follow-up statement
000 
WWUS54 KSJT 030017
SVSSJT

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
716 PM CDT TUE MAY 2 2006

TXC081-353-030030-
/O.CON.KSJT.TO.W.0011.000000T0000Z-060503T0030Z/
NOLAN TX-COKE TX-
716 PM CDT TUE MAY 2 2006

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 730 PM CDT FOR NORTH
CENTRAL COKE AND SOUTHERN NOLAN COUNTIES...

AT 715 PM CDT...TRAINED WEATHER SPOTTERS REPORT AN INTERMITENT 
TORNADO.  THIS TORNADO WAS LOCATED 15 MILES WEST OF BLACKWELL...OR 
ABOUT 13 MILES NORTHWEST OF ROBERT LEE...MOVING NORTHEAST AT 25 MPH.

THE TORNADO WILL OTHERWISE REMAIN OVER MAINLY RURAL AREAS OF NORTHERN
COKE AND MAY COME VERY CLOSE TO BLACKWELL.

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

LAT...LON 3220 10067 3202 10068 3198 10030 3221 10029

$$
BRAZZELL

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before this tornado warning went out at May 2, 6:00 PM CDT, 1 hour 4 minutes earlier.

Area forecast discussion, May 2, 6:00 PM CDT, 1 hour 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN ANGELO TX
600 PM CDT TUE MAY 2 2006

.AVIATION...
VFR CONDITIONS WILL CONTINUE AT BOTH TERMINALS FOR THE NEXT 24
HOURS. THERE WILL BE THUNDERSTORMS IN THE VICINITY OF BOTH
TERMINALS THROUGH LATE EVENING. THE STRONGER STORMS MAY CONTAIN
LARGE HAIL AND DAMAGING WINDS.

&&

.PREV DISCUSSION... (ISSUED 330 PM CDT TUE MAY 2 2006)

DISCUSSION...
MAIN FORECAST CONCERNS REVOLVE AROUND SEVERE WEATHER POTENTIAL
DURING THE NEXT FEW DAYS. RECENTLY ISSUED TORNADO WATCH COVERS
ROUGHLY THE NORTHERN HALF OF WEST CENTRAL TX UNTIL 11 PM CDT. AN
EXTREME INSTABILITY AXIS IS ALIGNED NORTH-SOUTH FROM WEST CENTRAL
TX TO THE EASTERN PANHANDLE WITH SURFACE-BASED CAPES APPROACHING
AND EXCEEDING 4000 J/KG. DRYLINE WAS MIXING SLOWLY EAST ACROSS
WEST TX AND WAS NEARING A LUBBOCK TO MIDLAND LINE. BROKEN LINE OF
CUMULUS QUICKLY DEVELOPING ALONG AND EAST OF CAPROCK. SHORTWAVE
TROUGH NOTED IN WATER VAPOR SATELLITE IMAGERY MOVING EAST ACROSS
NM/TX STATE LINE. AS THIS CONTINUES EAST...SCATTERED THUNDERSTORMS
WILL DEVELOP AND QUICKLY BECOME SEVERE. SOME OF THESE STORMS WILL
LIKE TRACK EAST INTO THE BIG COUNTRY...WESTERN CONCHO VALLEY AND
INTO CROCKETT COUNTY. CARRYING POPS TONIGHT FOR NORTHWEST HALF OF
WEST CENTRAL TX. LOW LEVEL JET SETUP MAY SUSTAIN STORMS WELL INTO
THE NIGHT.

ON WEDNESDAY STRONG INSTABILITY IS ONCE AGAIN FORECAST ACROSS OUR
AREA WITH HIGH TEMPERATURES IN THE LOWER 90S. CAP WILL BE PRESENT
BUT COULD BE BROKEN WITH LIFT ALONG ANY RESIDUAL OUTFLOW BOUNDARIES
FROM CONVECTION THIS EVENING. DRYLINE COULD MIX EAST INTO OUR
WESTERN COUNTIES AS WELL. CARRYING A 20-30 POP FOR NORTHWEST HALF
OF WEST CENTRAL TX WEDNESDAY AFTERNOON AND NIGHT.

WITH AN UPPER LOW AND TROUGH MOVING EAST ACROSS THE NORTHERN TIER
OF STATES... THE 12Z GFS BRINGS A COLD FRONT DOWN INTO THE BIG
COUNTRY THURSDAY AFTERNOON. DRYLINE MIXES EAST WITH DRYLINE/FRONT
INTERSECTION SETTING UP INTO WEST CENTRAL TX. IN ADDITION...A
SHORTWAVE TROUGH IS FORECAST TO MOVE EAST INTO THE SOUTHERN PLAINS
AND TX FROM THE SOUTHERN ROCKIES. ADEQUATE MOISTURE AND SHEAR
ALONG WITH STRONG INSTABILITY SHOULD SUPPORT SCATTERED TO NUMEROUS
STORMS. THE FRONT IS PROGGED TO STALL ACROSS WEST CENTRAL TX AND
NOT PUSH SOUTH OF OUR AREA UNTIL FRIDAY EVENING. MOVEMENT OF FRONT
WILL LIKELY BE INFLUENCED/MODULATED BY LOCATION AND EXTENT OF
CONVECTION. WITH PRECIPITABLE WATER VALUES WELL OVER AN INCH ALONG
WITH A MOIST AXIS...LOCALLY HEAVY RAIN WILL BE POSSIBLE WITH THIS
SETUP. GOING ABOVE GUIDANCE WITH POPS ON THURSDAY AND FRIDAY...AND
THESE WILL LIKELY NEED FURTHER BOOSTING IF CONFIDENCE INCREASES
WITH THE ABOVE MENTIONED SCENARIO.

COOLER AND DRIER CONDITIONS ANTICIPATED FOR THE WEEKEND AS SURFACE
HIGH PRESSURE RIDGE BUILDS SOUTH INTO TX AND THEN SHIFTS EASTWARD.
RETURN FLOW AND WARMER TEMPERATURES FORSEEN THE FIRST PART OF NEXT
WEEK.

&&

.PRELIMINARY POINT TEMPS/POPS...
ABILENE      70  92  69  88 /  40  20  20  30
SAN ANGELO   69  92  69  93 /  30  20  20  20
JUNCTION     69  91  69  93 /  10  10  10  20

&&

.SJT WATCHES/WARNINGS/ADVISORIES...
TORNADO WATCH UNTIL 11 PM TUESDAY FOR THE FOLLOWING ZONES:
BROWN...CALLAHAN...COKE...COLEMAN...FISHER...HASKELL...JONES...
NOLAN...RUNNELS...SHACKELFORD...TAYLOR...AND THROCKMORTON.

&&

15/99/99
Hazardous weather outlook, May 2, 2:19 PM CDT, 4 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN ANGELO TX
219 PM CDT TUE MAY 2 2006

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-031930-
FISHER-NOLAN-STERLING-COKE-RUNNELS-IRION-TOM GREEN-CONCHO-
CROCKETT-SCHLEICHER-SUTTON-HASKELL-THROCKMORTON-JONES-SHACKELFORD-
TAYLOR-CALLAHAN-COLEMAN-BROWN-MCCULLOCH-SAN SABA-MENARD-KIMBLE-
MASON-
219 PM CDT TUE MAY 2 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED THUNDERSTORMS WILL OCCUR ALONG AND BEHIND A SOUTHWESTWARD
MOVING OUTFLOW BOUNDARY THIS AFTERNOON AND EARLY EVENING. THESE
THUNDERSTORMS WILL AFFECT AREAS MAINLY NORTHEAST OF A JUNCTION TO
SAN ANGELO TO STERLING CITY LINE. WITH MODERATE TO HIGH
ATMOSPHERIC INSTABILITY...THUNDERSTORMS MAY QUICKLY REACH SEVERE
LIMITS...PRODUCING VERY LARGE HAIL AND DAMAGING WINDS. AN ISOLATED
TORNADO WILL BE POSSIBLE WITH THUNDERSTORMS THAT REMAIN ALONG
PREEXISTING OUTFLOW BOUNDARIES. ADDITIONAL ELEVATED THUNDERSTORMS
ARE EXPECTED LATE THIS EVENING...PRIMARILY NORTH OF INTERSTATE 20.
LARGE HAIL WILL BE THE PRIMARY SEVERE WEATHER THREAT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THE ATMOSPHERE WILL BECOME MODERATE TO VERY UNSTABLE OVER WEST
CENTRAL TEXAS WEDNESDAY AND THURSDAY. A FEW STORMS ARE EXPECTED
OVER THE HIGHER TERRAIN OF FAR WEST TEXAS AND NEAR THE DRYLINE
OVER THE PERMIAN BASIN. A FEW STORMS MAY DRIFT INTO WEST CENTRAL
TEXAS LATE WEDNESDAY AFTERNOON. ADDITIONAL ISOLATED THUNDERSTORMS
ARE POSSIBLE THURSDAY NEAR THE DRYLINE AND AHEAD OF SOUTHWARD
MOVING COLD FRONT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING...
PARTICULARLY OVER AREAS TO THE NORTHEAST OF A JUNCTION TO SAN
ANGELO TO STERLING CITY LINE.

14

In the hours before

Special weather statement, May 2, 6:01 PM CDT, 1 hour 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
601 PM CDT TUE MAY 2 2006

TXZ076-022345-
CROCKETT TX-
601 PM CDT TUE MAY 2 2006

...SIGNIFICANT WEATHER ALERT EFFECTIVE UNTIL 645 PM CDT FOR CROCKETT
COUNTY...

AT 600 PM CDT...A STRONG THUNDERSTORM WAS INDICATED BY NATIONAL
WEATHER SERVICE DOPPLER RADAR 10 MILES WEST OF THE INTERSECTION OF
US-190 AND HIGHWAY 137...OR ABOUT 20 MILES NORTHEAST OF
SHEFFIELD...MOVING SOUTHEAST AT 15 MPH. THIS THUNDERSTORM WILL BE
CAPABLE OF PRODUCING HALF INCH DIAMETER HAIL AND WIND GUSTS TO 50
MPH.

* THE STRONG THUNDERSTORM WILL BE NEAR...
  THE INTERSECTION OF US-190 AND HIGHWAY 137 BY 625 PM CDT
Local storm report, May 2, 6:45 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
645 PM CDT TUE MAY 02 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0645 PM     TSTM WND GST     W BROOME                31.76N 100.84W
05/02/2006  E60 MPH          STERLING           TX   AMATEUR RADIO

&&

14

The office that day

Everything else NWS San Angelo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 2, 7:00 PM CDTSevere Thunderstorm WarningSJTJones, Taylor45 min
May 2, 7:14 PM CDTSevere Thunderstorm WarningSJTCoke, Irion, Runnels, Tom Green61 min
May 2, 7:15 PM CDTSevere Thunderstorm WarningSJTNolan30 min
May 2, 7:30 PM CDTSevere Thunderstorm WarningSJTCoke, Nolan30 min
May 2, 7:46 PM CDTSevere Thunderstorm WarningSJTNolan29 min
May 2, 8:44 PM CDTSevere Thunderstorm WarningSJTCallahan, Taylor31 min
May 2, 9:02 PM CDTSevere Thunderstorm WarningSJTColeman, Concho, Runnels28 min
May 2, 9:17 PM CDTSevere Thunderstorm WarningSJTColeman, Concho, McCulloch28 min
May 2, 9:18 PM CDTSevere Thunderstorm WarningSJTCallahan27 min
May 2, 9:32 PM CDTSevere Thunderstorm WarningSJTKimble, McCulloch, Mason, Menard, San Saba, Sutton43 min
May 2, 9:37 PM CDTSevere Thunderstorm WarningSJTBrown, Coleman23 min
May 2, 10:02 PM CDTSevere Thunderstorm WarningSJTConcho, McCulloch28 min
May 2, 10:52 PM CDTSevere Thunderstorm WarningSJTMcCulloch, San Saba23 min
May 2, 11:11 PM CDTSevere Thunderstorm WarningSJTSan Saba34 min

Nearby

Tornado Warnings in Texas, 2006Every tornado warning in 2006Tornadoes in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.